Springer Nature is making SARS-CoV-2 and COVID-19 research free. View research | View latest news | Sign up for updates

Positive quadratures for volterra equations

Positive Quadraturen für Volterra-Gleichungen

  • 43 Accesses

  • 9 Citations


The present paper deals with discretizations to linear Volterra equations which preserve the possible positivity of the Volterra operator. It is shown that the method must be implicit and e.g. that the repeated trapezoidal rule has this property. It is then shown how this property can be used in studying the asymptotic behaviour of the solutionsx n of the discretized equations, asn→∞ with a fixed steph.


Die vorgelegte Arbeit beschäftigt sich mit der Diskretisierung von linearen Volterra-Gleichungen, welche die mögliche Positivität des Volterra-Operators erhalten. Es wird gezeigt, daß die Methode implizit sein muß und daß z. B. die Trapezregel diese Eigenschaft hat. Es wird weiters gezeigt, daß diese Eigenschaft benützt werden kann, um die asymptotischen Eigenschaften der Lösungenx n der diskretisierten Gleichung zu studieren, wennn→∞ bei einer festen Schrittweiteh.

This is a preview of subscription content, log in to check access.

We’re sorry, something doesn't seem to be working properly.

Please try refreshing the page. If that doesn't work, please contact support so we can address the problem.


  1. [1]

    Brunner, H., Lambert, J. D.: Stability of numerical methods for Volterra integro-differential equations. Computing12, 75 (1974).

  2. [2]

    Corduneanu, C.: Integral Equations and Stability of Feedback Systems. New York: Academic Press 1973.

  3. [3]

    Engels, H.: Positive Interpolationsquadraturen mit teilweise vorgeschriebenen Stützstellen. Computing13, 121 (1974).

  4. [4]

    Garey, L.: The numerical solution of Volterra integral equations with singular kernels. BIT14, 33 (1974).

  5. [5]

    Gear, C. W.: Numerical Initial Value Problems in Ordinary Differential Equations. Englewood Cliffs, New Jersey: Prentice-Hall 1971.

  6. [6]

    De Hoog, F., Weiss, R.: Implicit Runge-Kutta methods for second kind Volterra integral equations. Numer. Math.23, 199 (1975).

  7. [7]

    Miller, R. K.: Nonlinear Volterra Integral Equations. California: W. A. Benjamin, Inc. 1971.

  8. [8]

    Milne-Thompson, L. M.: The Calculus of Finite Differences. London: Macmillan 1965.

  9. [9]

    Nohel, J. A.: Perturbations of Volterra equations and admissibility. (Lect. Not. Math243, 40.) Berlin-Heidelberg-New York: Springer 1971.

Download references

Author information

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Nevanlinna, O. Positive quadratures for volterra equations. Computing 16, 349–357 (1976). https://doi.org/10.1007/BF02252083

Download citation


  • Asymptotic Behaviour
  • Computational Mathematic
  • Trapezoidal Rule
  • Discretized Equation
  • Present Paper Deal